North Dakota, 2015

Funnel Cloud in North Dakota, July 13, 2015

July 13, 2015 · NWS BIS · 1 event in 1 county or zone

Broad cyclonic flow over the area led to a variety of showers and weak thunderstorms developing. One of the storms produced a funnel cloud south of Rolette.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Broad cyclonic flow over the area led to a variety of showers and weak thunderstorms developing. One of the storms produced a funnel cloud south of Rolette.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 13, 11:30 AM CST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 13, 11:30 AM CST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
1230 PM CDT MON JUL 13 2015

.UPDATE...
ISSUED AT 1215 PM CDT MON JUL 13 2015

ISOLATED SHOWERS WITH A FEW WEAK THUNDERSTORMS STARTING TO
DEVELOP IN CYCLONIC FLOW AROUND COMPACT UPPER LOW NOW OPENING UP
AS IT WORKS INTO NORTHEAST NORTH DAKOTA. EXPECT THESE TO INCREASE
IN COVERAGE THROUGH THE EARLY AFTERNOON...PARTICULARLY NORTH AND
EAST. FOR EARLY AFTERNOON UPDATE HAVE ADJUSTED PRECIPITATION
CHANCES FOR DEVELOPING SHOWERS/WEAK STORMS AND HAVE PULLED CLOUD
COVER A BIT FURTHER SOUTH.

UPDATE ISSUED AT 843 AM CDT MON JUL 13 2015

COMPACT UPPER LOW NEAR THE SOUTHERN SASKATCHEWAN/MANITOBA BORDER
CONTINUES TO BRING A FEW SHOWERS TO NORTHERN PORTIONS OF THE AREA.
FOR MORNING UPDATE HAVE ADJUSTED POPS A BIT TO REFLECT THIS.
EXPECT SHOWER CHANCES TO CONTINUE MAINLY NORTH AND EAST...WITH
POSSIBLY A FEW WEAK THUNDERSTORMS THIS AFTERNOON AS INSTABILITY
REMAINS ON THE LOW SIDE.

UPDATE ISSUED AT 636 AM CDT MON JUL 13 2015

UPDATED FOR CLOUDS NORTH CENTRAL WHERE SKIES WERE MOSTLY CLEAR
TEMPORARILY THIS MORNING. COOL UPPER LOW WILL SUPPORT SCATTERED TO
OCCASIONAL SHOWERS TODAY WITH A FEW AFTERNOON THUNDERSTORMS.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 354 AM CDT MON JUL 13 2015

FOCUS IN THE SHORT TERM IS ON CHANCES FOR SHOWERS AND THUNDERSTORMS
THROUGH MONDAY.

THE LATEST SHORT TERM MODELS CONTINUE TO DRAG LIGHT SHOWERS FROM
NORTHWEST TO SOUTHEAST ACROSS THE AREA THROUGH THE EARLY MORNING
HOURS. CURRENT REFLECTIVITY SHOWS VERY LIGHT SHOWERS IN THE
NORTHWEST HOWEVER SURFACE OBS ARE NOT SHOWING ANY RAIN REACHING
THE GROUND. FOR THAT REASON HAVE LEFT POPS IN THE SLIGHT CATEGORY.
LATER IN THE MORNING SHORT RANGE MODELS ARE IN BETTER AGREEMENT
WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS FORMING OVER THE
NORTH CENTRAL.

LATER IN THE AFTERNOON AND EVENING MONDAY THUNDERSTORM CHANCES
WILL CONTINUE. THE 00 UTC MODEL GUIDANCE IS SHOWING MOST UNSTABLE
CAPE VALUES IN THE 1000 J/KG RANGE...WITH THE HIGHER AMOUNTS
ACROSS THE NORTH. HOWEVER...BULK SHEAR VALUES WILL BE WELL BELOW
SEVERE LIMITS. THE LATEST SPC OUTLOOK HAS AREAS NORTH AND EAST OF
THE MISSOURI IN THE GENERAL CATEGORY FOR SUNDAY. THUS AT THIS TIME
SEVERE STORMS ARE UNLIKELY...HOWEVER CAN NOT RULE OUT A STRONG
STORM OR TWO IN THE LATE AFTERNOON.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 354 AM CDT MON JUL 13 2015

WHILE TUESDAY WILL BE RELATIVELY QUIET A HIGH IMPACT PERIOD FOR
THE EXTENDED WILL BE WEDNESDAY AND THURSDAY WITH AN ACTIVE
THUNDERSTORM PATTERN IN STORE FOR THE REGION. H500 SOUTHWEST FLOW
ALOFT RETURNS TO THE NORTHERN PLAINS BRINGING SHORTWAVE ENERGY
ALONG WITH GOOD MOISTURE. PRECIPITABLE WATER IS ABOVE THE 90TH
PERCENTILE FOR THIS TIME OF THE YEAR WEDNESDAY NIGHT. THE ACTIVE
SHORTWAVE FLOW AND GOOD MOISTURE WILL SUPPORT LIKELY THUNDERSTORMS
POPS FOR THIS PERIOD. THE DAY 3 CONVECTIVE OUTLOOK ALSO IS
MARGINAL FOR THIS TIME PERIOD SO WILL MENTION STRONG THUNDERSTORMS
IN THE HWO.

GLOBAL MODELS NOW ARE TRENDING TO HIGHER MERIDIONAL FLOW REGIME WITH
A TROUGH OFF THE WEST COAST AND A RIDGE DOWNSTREAM OVER THE GREAT
LAKES. THIS WILL MAINTAIN A FAVORABLE FLOW FOR MID/HIGH LEVEL
TROPICAL FLOW INTO THE NORTHERN PLAINS AND SHOULD CONTINUE AN
ACTIVE THUNDERSTORMS PATTERN. FOR NOW THE SUPERBLEND GIVES 20 TO
30 POPS FRIDAY THROUGH SUNDAY AND WILL FOLLOW THAT.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1215 PM CDT MON JUL 13 2015

LCL MVFR CIGS WILL CONTINUE THIS AFTERNOON OVER PORTIONS OF NORTH
CENTRAL NORTH DAKOTA. OTHERWISE...MAINLY VFR CONDITIONS EXPECTED
AS SCT -SHRA/-TSRA PASS THROUGH WITH THE GREATEST COVERAGE OVER
NORTHWEST INTO CENTRAL/EASTERN NORTH DAKOTA. VFR CIGS EXPECTED
TONIGHT INTO TUESDAY MORNING.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JJS
SHORT TERM...MM
LONG TERM...WAA
AVIATION...JJS
Hazardous weather outlook, Jul 13, 2:12 PM CST, 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT MON JUL 13 2015

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-142015-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
312 PM CDT MON JUL 13 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS POSSIBLE THIS AFTERNOON
THROUGH TONIGHT. THE THREAT FOR SEVERE WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY CHANCES FOR THUNDERSTORMS ARE EXPECTED THROUGH THE WEEK. THE
MOST ACTIVE PERIOD WILL BE WEDNESDAY AND THURSDAY DURING WHICH
TIME THERE WILL BE A CHANCE FOR STRONG THUNDERSTORMS WITH GUSTY
WINDS AND HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

JJS/JV

The radar

The Minot AFB radar (KMBX), 86 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Rolette

When
July 13, 2:45 PM CST to 2:47 PM CST
Where
Rolette County, 5 mi SE of Rolette
Reported by
911 Call Center
Coordinates
48.619, -99.753

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2015Every state in 2015This day in weather historyWarnings in North Dakota, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 593978.